Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 133, NWS Tucson, AZ

September 9, 2022Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Sep 9, 2022, 6:23 PM MST for Pima County, Pinal County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2022, 6:23 PM MST (01:23 UTC)
Expired
Sep 9, 2022, 9:30 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Pima County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 98 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 1.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2022-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 402 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2022-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
402 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
2427 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

682 
WGUS55 KTWC 100123
FFWTWC
AZC019-021-100430-
/O.NEW.KTWC.FF.W.0133.220910T0123Z-220910T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
623 PM MST Fri Sep 9 2022

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Northeastern Pima County in southeastern Arizona...
  Southwestern Pinal County in southeastern Arizona...

* Until 930 PM MST.

* At 623 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2.5 inches of 
  rain have fallen. Additional rainfall amounts up to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Silver Bell.

This includes the following streams and drainages...
  Robles Wash, Los, Aguirre Wash, Tiro Wash, El, House Wash, and 
  Mammoth Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Remain alert for flooding even in locations not receiving rain. 
Washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3251 11163 3251 11151 3237 11146 3229 11146
      3229 11157 3236 11162 3245 11164

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

AWH
2 follow-up statements
646 
WGUS75 KTWC 100243
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
743 PM MST Fri Sep 9 2022

AZC019-021-100430-
/O.CON.KTWC.FF.W.0133.000000T0000Z-220910T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-Pinal AZ-
743 PM MST Fri Sep 9 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MST THIS 
EVENING FOR NORTHEASTERN PIMA AND SOUTHWESTERN PINAL COUNTIES...

At 743 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 3.5 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Silver Bell.

This includes the following streams and drainages...
  Robles Wash, Los, Aguirre Wash, Tiro Wash, El, House Wash and 
  Mammoth Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Remain alert for flooding even in locations not receiving rain. 
Washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3251 11163 3251 11151 3237 11146 3229 11146
      3229 11157 3236 11162 3245 11164

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

AWH
350 
WGUS75 KTWC 100426
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
926 PM MST Fri Sep 9 2022

AZC019-021-100436-
/O.EXP.KTWC.FF.W.0133.000000T0000Z-220910T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-Pinal AZ-
926 PM MST Fri Sep 9 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 930 PM MST THIS EVENING FOR 
NORTHEASTERN PIMA AND SOUTHWESTERN PINAL COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3251 11163 3251 11151 3237 11146 3229 11146
      3229 11157 3236 11162 3245 11164

$$

KRG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 1:18 PM MST, 5 hours 5 minutes earlier.

Area forecast discussion, Sep 9, 1:18 PM MST, 5 hours 5 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
118 PM MST Fri Sep 9 2022

.SYNOPSIS...Deep tropical moisture associated with Tropical Storm
Kay will result in an active pattern for showers and thunderstorms
through Monday. A few of these showers and thunderstorms will be
capable of producing locally heavy rainfall today, especially across
Eastern Pima and Southeast Pinal counties. Tropical storm Kay will
rapidly decay over the next few days. The southern periphery of the
remnant low pressure system will track across Southeast Arizona
Sunday and Monday. This will result in the potential for some strong
thunderstorms. Otherwise, high temperatures will be slightly below
normal today and Saturday before warming back to more seasonable
readings next week.

&&

.DISCUSSION...The overall weather pattern this afternoon is defined
by Tropical Storm Kay centered off the coast of the northern Baja
(30.8N 117.4W) and a ridge of high pressure off the Pacific
Northwest.

The western position of Tropical Storm Kay is preventing widespread
rainfall from expanding east of Yuma county into western Pima
county. We inherited a Flood Watch for Western Pima county, but at
this time none of the hi-res models indicate heavy rain will make it
into the area. Therefore, we felt it necessary to cancel the Flood
Watch.Howveer, there is no doubt that this feature has done its job
with moistening up Arizona from the south. The 12Z KTWC upper air
sounding indicated 1.32 inches of PWAT this morning and both the
Tucson and Amado stations on the UofA GPS Precipitable Water Vapor
page indicate current PWAT values around 1.50 inches. A weak band/
kink in the 500 mb flow in the extreme outer envelop of TS Kay will
continue to rotate north trough southeast Arizona this afternoon/
evening. These storms will help initiate convection, especially
across eastern Pima county northwest into Southeast Pinal county.
Given how juicy the atmosphere is, expect these storms to have the
potential to produce heavy rainfall.

Tropical Storm Kay is expected to rapidly decay over the next day or
two becoming a remnant low pressure system Saturday. This feature
will then eject northeast Sunday and Monday. The southern periphery
of this feature will track through Southeast Arizona resulting in an
increase in coverage and intensity to thunderstorms. The strongest
and most impactful storms are expected Monday. The combination of
stronger dynamics, a dry slug of moisture rotating along the
southern edge of the upper low and deep moisture in place across the
region will increase the potential that the storms that develop will
be strong in nature. Damaging organized outflow winds and isolated
flash flooding due to training storms will be possible with the
storms Monday.

Otherwise...a flat broad ridge is expected to fill into the area
south of Arizona in the wake of the departing upper low. This is
result in a dry westerly flow into our neck of the woods, shutting
down thunderstorm activity the second half of next week.

&&

.AVIATION...Valid through 11/00Z.
Increasing moisture associated with Tropical Storm Kay will result
scattered showers and thunderstorms today through late Saturday.
Expect SCT SHRA/TSRA with CIGS 4-6kft AGL developing after 09/21Z,
especially from KTUS and KOLS westward. Otherwise, clouds will be
BKN-OVC AOA 12kft AGL. SFC winds S/SE 8-12 kts with ocnl gusts up to
25 kts. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Deeper moisture associated with Tropical Storm
Kay will bring wetting rains today through late Saturday. Remnants
of Kay will pass through the state Sunday and Monday resulting in
additional rain chances. Locally heavy rainfall will be possible
with some of the stronger showers or thunderstorms. Otherwise,
maximum temperatures will be a few degrees below normal today into
the weekend before warming back to seasonable readings next week.
Locally breezy east to southeast winds can be anticipated today into
the weekend.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...none.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Sep 9, 4:16 PM MST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
416 PM MST FRI SEP 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     FLASH FLOOD      13 NE GREEN VALLEY      31.99N 110.86W
09/09/2022                   PIMA               AZ   LAW ENFORCEMENT

            WILMOT RD SOUTH OF ANDRADA RD SOUTHBOUND IS
            CLOSED DUE TO FLOODING.

&&

KJS

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 6:33 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal3 hr

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.